Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 29, 2018, 4:22 PM CDT for Atchison County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 4:22 PM CDT (21:22 UTC)
- Expired
- May 29, 2018, 5:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WUUS53 KEAX 292122
SVREAX
MOC005-292200-
/O.NEW.KEAX.SV.W.0071.180529T2122Z-180529T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
422 PM CDT TUE MAY 29 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Atchison County in northwestern Missouri...
* Until 500 PM CDT.
* At 422 PM CDT, a severe thunderstorm was located near Rock Port, or
13 miles west of Tarkio, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brownville, Watson and Brownville State Recreation Area.
This includes Interstate 29 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9548 4037 9564 4041 9566 4046 9564
4046 9568 4047 9570 4049 9568 4051 9569
4052 9566 4054 9565 4056 9568 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 2122Z 189DEG 11KT 4041 9563
HAIL...1.00IN
WIND...60MPH
$$
Laflin1 follow-up statement
122
WWUS53 KEAX 292150
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
450 PM CDT TUE MAY 29 2018
MOC005-292200-
/O.EXP.KEAX.SV.W.0071.000000T0000Z-180529T2200Z/
Atchison MO-
450 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATCHISON COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.
LAT...LON 4058 9548 4037 9564 4041 9566 4046 9564
4046 9568 4047 9570 4049 9568 4051 9569
4052 9566 4054 9565 4056 9568 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 2150Z 189DEG 11KT 4049 9561
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:41 PM CDT, 41 minutes earlier.
Area forecast discussion, May 29, 3:41 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 341 PM CDT Tue May 29 2018 .Discussion... Issued at 340 PM CDT TUE MAY 29 2018 An abnormal synoptic pattern has resulted over our area due to the interaction of the upper level low over SD and the remnants of tropical storm Alberto over TN. This has caused two different shortwave trough influences over the region with one moving into the area from the east and one from the west. An anticyclonic wind flow pattern has set up an area of low level convergence over northern Missouri providing a focal point for storm initiation this afternoon. Marginal MLCAPE (1500-2000 J/kg) with weak 0-6km bulk shear (15-20kts)and DCAPE (1300 J/kg) could lead to some isolated strong storms with downdraft winds being the main threat. So far these storms have struggled to develop strong updrafts with no reports of hail or wind damage up to this point. These storms are expected to be diurnally driven with the focus this evening moving to a possible MCS developing over central Kansas. CAM solutions indicate scattered storms developing over central KS late this evening as a shortwave trough enters the region. These storms should become linear quickly moving to the east throughout the evening. Most models agree on timing of around 03Z for far NW Missouri and 05Z for the KC Metro area. This possible MCS is expected to weaken as it pushes into the CWA with available MUCAPE dropping to below 1500 J/kg, 0-3km bulk shear vectors below 10kts out of the north, and 0-6km bulk shear values 15-20kts. With this feature most likely to be cold pool dominate as it arrives the threat for severe weather will be minimum, except for around 2-3Z timeframe over NW Missouri coinciding with the current Severe Thunderstorm Watch valid through 03Z. The main threat at this time would be straight line winds as this feature pushes through. Cloud coverage will remain over the region early Wednesday morning helping the area to remain much cooler than it has been over the last week with high temps only reaching up into the upper 80s. The upper level shortwave trough that helped support the morning MCS will continue slowly to the NE and may help trigger some afternoon showers and thunderstorms over far NE Missouri in the afternoon, but the remainder of the CWA looks to stay dry. The next chance for precipitation in the CWA won't wait long as a shortwave trough moves through Oklahoma overnight initiating a possible MCS over southern KS that will eventually move into the southern portion of our CWA Thursday morning. This feature looks to be maintained by a LLJ over Oklahoma which will drive the northern extent of this feature. There is an overall consensus that the majority of the strong to severe potential will stay south of HWY 50, but as it becomes cold pool dominant the outflow may push further north allowing some showers and isolated storms to make it all the way to St. Joseph. How the area recovers Thursday morning into the afternoon will be a large player in where afternoon storms develop. Most model guidance suggests afternoon convection will focus along the upper level shortwave over central Missouri south of the Missouri River which is reflected in our forecast. Weak upper level ridging will start to build into the region Friday, with WAA moving back into the region as temperatures climb once again up into to the mid 90s, making Friday the hottest day of the period. Heat index values will reach near 100 degrees along and south of the Missouri River creating a possible hazard for any outdoor activities and any public that is sensitive to heat. Luckily there will be some relief going into the weekend as a low pressure system pushes through Saturday morning. Cold frontal passage will occur in the afternoon which bring much needed cooler air into the region. A rapid drop in dewpoints behind this front will make late Saturday afternoon feel slightly cooler. This cooler airmass will stick around Sunday into Monday with highs only up into the mid 80s and no precipitation expected. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1222 PM CDT TUE MAY 29 2018 VFR conditions are expected throughout the period with a couple periods of showers and thunderstorms being the main threat. The first round of showers will be late this afternoon, mainly north of the Missouri River with KSTJ being the main TAF site affected. These storms will dissipate quickly after sunset with the next round of showers and thunderstorms moving into the area around midnight from Kansas. This round looks more certain so showers and VCTS have been added to the TAF sites along the KS/MO border from 05-09Z. Winds will remain out of the E-SE throughout today and tonight, shifting to the SW early Wednesday morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, May 29, 5:27 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 527 AM CDT Tue May 29 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 527 AM CDT Tue May 29 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening into the overnight hours for northwest MO and northeast KS. Hail and damaging winds are the main concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances continue for Wednesday across the forecast area, though no severe weather is expected at this time. Storms are also possible Thursday, mainly for those south of HWY 36. There is potential for strong to severe storms, with hail and damaging winds be the main concerns right now. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:46 PM CDT | Special Weather Statement | EAX | Daviess | 29 min |
| May 29, 5:32 PM CDT | Special Weather Statement | EAX | Andrew | 28 min |
| May 29, 6:05 PM CDT | Special Weather Statement | EAX | Clinton | 25 min |
| May 29, 6:10 PM CDT | Special Weather Statement | EAX | Jackson | 35 min |
| May 29, 6:57 PM CDT | Special Weather Statement | EAX | Cass | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.